Androgenic Alopecia, also known as Female Pattern Hair Loss, is the most common type of female hair loss and about 50% of women will experience this type of hair loss by the time they are 50. Androgenic Alopecia is caused due to an excess of androgens, which are commonly known as male hormones, but that is not really accurate as women also produce androgens, but typically at lower levels. In women, this increase in androgens can be caused by genetics or from hormonal changes due to aging. Most of the patients that we see at Medi Tresse are experiencing Androgenic Alopecia, which is often more pronounced in the frontal areas of the scalp. Over time the hair shaft gets thinner in a process known as “miniaturization.” Eventually if not treated, the affected hair will continue to get smaller and disappear completely. However, many patients we see are not experiencing this type of hair loss. What are common signs that your hair loss may be caused by something besides genetics or natural hormonal changes?
Most women experiencing Androgenic Alopecia do not see excessive shedding occurring over a short amount of time. Excessive shedding is typically a sign of Telogen Effluvium. It is normal to lose up to 100 hairs a day, however, women experiencing a Telogen Effluvium can lose up to 300 hairs a day.
You Recently Changed Your Birth Control
There are a wide variety of birth control options available from oral contraception to IUDs. Regardless of the type, the birth control will have an affect on your hormones, which can play a key role in hair health. There are many birth control options that can actually have a positive affect on your hair, but many can have a negative effect. If you noticed that your hair loss began around the time you changed or started your birth control, it is possible the birth control is contributing to the loss.
While it is possible to experience eye brow loss due to Androgenic Alopecia, there are other potential causes that we look at as well. Some auto-immune diseases can cause eyebrow loss, as well as some forms of Scarring Alopecia.
You Recently Started a New Medication
If your hair loss coincided with the start of a new medication, then it is possible that the hair loss is a side effect of the medication. We have seen patients experience hair loss from many common medications, including, but not limited to, metoprolol (blood pressure medication), statins (cholesterol medications), Accutane (acne medication), and omeprazole (heartburn and GERD medication). We would never recommend just stopping a medication, because you think it may be causing your hair loss, but you should discuss the side effect with your provider and speak with a hair loss specialist that can help treat the hair loss.
Patches of Loss with Sharp Borders
With Androgenic Alopecia, the hairs miniaturize over time causing gradual thinning. If you are noticing patches of bold spots with sharp borders or coin shaped lesions of hair loss, that is more consistent with Alopecia Areata, which is an auto-immune disease. The treatment plan for Alopecia Areata is much different from Androgenic Alopecia and it really requires an expert that is experienced in treating this type of hair loss.
If you are experiencing any form of hair loss, it is important to meet with a specialist that can diagnose the cause and create an appropriate treatment plan. At Medi Tresse we have treated all types of female hair loss and can find the right treatment for you.
Posted by Your Medi Tresse Team